Indiana, 2011

Hail and Damaging Winds in Indiana, May 22, 2011

May 22, 2011 · NWS IWX · 7 events in 5 counties and zones

An unstable air mass along with moderate shear ahead of a upper level system, allowed for rapid thunderstorm development. A few reports of wind damage and hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An unstable air mass along with moderate shear ahead of a upper level system, allowed for rapid thunderstorm development. A few reports of wind damage and hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 22, 1:12 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 22, 1:12 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
212 PM EDT SUN MAY 22 2011

.AVIATION...
18Z TAFS...ONLY MINOR ADJUSTMENTS MADE TO THE 18Z TAFS WITH MAIN
CONCERN ON TIMING BETTER CHANCE OF THUNDERSTORMS FOR THE
TERMINALS. AN OLD OUTFLOW BOUNDARY FROM EARLY MORNING STORMS
ACROSS ILLINOIS HAS COMBINED WITH A WEAK UPPER DISTURBANCE EMBEDDED
IN SOUTHWESTERLY UPPER FLOW FOR BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS SOUTH OF THE TERMINALS ACROSS CENTRAL INDIANA. WHILE
AN ISOLATED SHOWER OR STORM IS POSSIBLE ESPECIALLY AT KFWA THROUGH
REMAINDER OF THE AFTERNOON...CONFIDENCE IS TOO LOW TO INCLUDE
MENTION OF TSRA UNTIL TONIGHT WHEN PREFRONTAL TROUGH/CONVERGENCE
AXIS MOVES INTO THE AREA. HAVE MAINTAINED PREVIOUS MENTION OF
THUNDER TONIGHT...MAINLY IN THE 00Z TO 06Z TIMEFRAME. CHANCE OF
THUNDERSTORMS WILL DIMINISH DURING THE OVERNIGHT/EARLY MORNING
HOURS AS SHORT WAVE TROUGH CURRENTLY ACROSS WESTERN MISSOURI
SHIFTS OFF TO THE EAST. POTENTIAL OF MORE STORMS WILL LINGER INTO
MONDAY HOWEVER AS MAIN UPPER TROUGH ACROSS THE UPPER MS RVR VALLEY
PUSHES INTO THE GREAT LAKES REGION. IN TERMS OF WINDS...FINALLY
STARTING TO SEE SOME STRONGER SOUTHERLY GUSTS MIX DOWN TO THE
SURFACE AND EXPECTING GUSTS TO AROUND 25 KNOTS THROUGH THE
REMAINDER OF THE AFTERNOON/EARLY EVENING. VFR CONDITIONS THIS
AFTERNOON WILL LIKELY GIVE WAY TO MVFR CONDITIONS OVERNIGHT AS
ANOTHER LOW LEVEL MOISTURE AXIS SHIFTS EAST INTO THE AREA
DOWNSTREAM OF MAIN UPPER LOW ACROSS THE UPPER MIDWEST.

&&

.PREV DISCUSSION... /ISSUED 1236 PM EDT SUN MAY 22 2011/

UPDATE...
CONVECTION CONTINUES THIS AFTERNOON JUST SOUTH OF THE FORECAST
AREA ACROSS CENTRAL INDIANA IN PART DUE TO RESIDUAL WEAK
BOUNDARIES LEFT OVER FROM IL CONVECTION LAST NIGHT AND DUE TO A
WEAK SHORT WAVE EMBEDDED IN UPPER FLOW TRACKING ACROSS
KENTUCKY/SRN INDIANA. THERE ALSO APPEARS TO BE ANOTHER SHORT WAVE
NOSING INTO WEST CENTRAL MISSOURI WHICH SHOULD LIFT NORTHEAST INTO
CENTRAL ILLINOIS LATE THIS AFTERNOON. SCATTERED THUNDERSTORMS MAY
CLIP SOUTHERN PORTIONS OF THE FORECAST OVER NEXT SEVERAL HOURS WITH
A MARGINAL HAIL THREAT...BUT OF GREATER CONCERN WILL BE STORMS
DEVELOPING TO THE WEST AND MOVING INTO THE AREA LATE THIS
AFTERNOON OR TONIGHT. WEAK PREFRONTAL TROUGH FROM FAR EASTERN IOWA
INTO WEST CENTRAL ILLINOIS MAY SERVE AS A FORCING MECHANISM FOR
SCATTERED THUNDERSTORM INITIATION LATE THIS AFTERNOON ACROSS
CENTRAL ILLINOIS INTO NORTHWEST INDIANA...WITH MORE WIDESPREAD
STORMS EXPECTED TO DEVELOP BACK CLOSER TO THE MS RIVER IN
ASSOCIATION WITH STRONGER VORT MAX ROTATING AROUND UPPER LOW.
AFTER THE POSSIBILITY OF SCATTERED STRONG TO SEVERE STORMS
AFFECTING THE AREA LATE AFTERNOON INTO EARLY THIS EVENING...WILL
HAVE TO WATCH EVOLUTION OF STORMS TO THE WEST...WITH MAIN CONCERN
STILL BEING DISCRETE STORMS MERGING INTO MORE LINEAR WIND THREAT
ACROSS LOCAL AREA LATER TONIGHT. NO SIGNIFICANT CHANGES TO THE
FORECAST WERE MADE AT THIS TIME.

SHORT TERM...

TODAY THROUGH MONDAY NIGHT.

UPSTREAM CONVECTION SHOULD CONT TO WANE AS STORMS BECOME MORE
DEEPLY ELEVATED WITH TIME WHILE APPROACHING PALTRY MIDLVL LAPSE
RATES AMIDST DIVERGENT 8H FLOW. GRAVITY WAVE MOVING NORTHEAST
THROUGH CWA ATTM AND OUTFLOW BNDRY NOTED SERN WI/NERN IL THROUGH
CNTL IL INTO CNTL MO. NAM/SREF COMBO USED TO TWEAK ONGOING FCST.
STACKED LOW ACRS SD TO SHIFT EWD THROUGH SHORT TERM AS PAC NW TROF
DEEPENS...WHILE PHASING WITH ENERGY DROPPING SWD ON WRN EXTNSN OF
GREENLAND-HUDSON BAY TROF AXIS...ALLOWING FOR EXTNDED PD OF MIDLVL
HGHT FALLS TO AID IN GNRL ASCENT...ESPCLY MONDAY. FOR TODAY
CONVECTION FOCUS LRGLY TIED TO PLETHORA OF BNDRIES AS WELL AS
CONVERGENCE WITH DVLPG PREFRNTL TROF ACRS MIDMSVLY MID-LATE AFTN
WITH INCRSG CHCS ACRS CWA INTO EVENING AS FEATURE MOVES EWD.
UPSTREAM THERMODYNAMICS/SHEAR PROFILE SUPPORTIVE OF SUPERCELLS AT
ONSET WITH MODERATE TURNING IN SFC-1KM LYR...THOUGH WITH TIME
ANTICIPATE MELDING INTO CLUSTERS WITH ISOLD WIND/HAIL RISK INTO
CWA AS BULK SHEAR/STABILITY/HELICITY VALUES START DOWN TREND AS
LLJ SLIDES NW OF CWA INTO ECNTL LWR MI AND LOSS OF HEATING. LATE
AFTN NAM PT SNDG DID INDICATE DECENT MDPI WITH INVERTED V PROFILE
FAVORING POTNL WET MICROBURST AND WB0 10.1KFT AND 2700-3000 J/KG
SBCAPE FOR NOD TO HAIL. AS CONFIDENCE WRT TIMING/COVERAGE
UNCERTAIN WL HOLD ON SVR MENTION IN ZONES ATTM. BUMPED TEMPS
SLIGHTLY SERN CWA WITH NEAR FULL DAY SUN IN THERMAL RIDGE. FOR
TONIGHT SQUELCHED DIURNAL COOLING GIVEN CLOUDS/SHRA/TSRA...CONTD
STRNG SRLY FLOW. WINDS VEER MONDAY...HOWEVER STRONG
DESTABILIZATION AGAIN SERN CWA AS COLD FNT STALLS ACRS SRN
CWA...BENEATH 60-65MB MID LVL JETLET INTO SWRN GRTLKS. LINEAR
STORM MODE INDICATED MONDAY WITH PARALLEL DEEP BULK SHEAR/CBL
VECTORING. DCAPE/REAR INFLOW JET INTO BACK OF STORM SEGMENTS LEND
TO WIND THREAT DY2 ERN/SERN CWA.&&

LONG TERM...

TUESDAY THROUGH SATURDAY

A POTENT NORTH PAC UPPER JET AND THE HUDSON BAY VORTEX WILL DOMINATE
THE WEATHER IN THE LONG TERM PERIOD. THIS WILL SUPPORT ABOVE NORMAL
CHANCES FOR PRECIP WITH LIKELY BELOW NORMAL TEMPS. GFS/ECMWF/GEM/AND
UKMET ALL ON THE SAME PAGE PER MAIN SYNOPTIC DETAILS IN THE PERIOD
WITH SOME VARIABILITY IN IMPULSE TIMING. MAIN SYNOPTIC INFLUENCE
WILL BE THE EASTWARD EXTENSION OF THE UPPER JET FROM ASIA ACROSS THE
PAC INTO WESTERN NOAM. TELECONNECTION TENDENCIES WOULD SUPPORT A
NEGATIVE HEIGHT TENDENCY OVER EASTERN NOAM...WHICH IS STARTING TO
BECOME MORE PROMINENT IN FORECAST MODEL RUNS. PREFERENCE IS TOWARD
THIS TENDENCY BY LATER IN THE PERIOD. THE FORECAST PERIOD WILL START
WITH A STALLED BAROCLINIC ZONE SOUTH OF THE REGION...WITH ONE OR TWO
STRONGER MID LEVEL IMPULSES EJECTING NE OUT OF THE DEVELOPING
WESTERN CONUS UPPER TROUGH. CONFIDENCE IN WAVE TIMING IS STILL WEAK
SUPPORTING A BROAD BRUSH APPROACH TO POPS FOR NOW. ALTHOUGH...ONE
PERIOD THAT CONTINUES TO SEE STRONGER SIGNALS FOR HIGHER POPS IS WED
NIGHT WHEN THE STRONGER MID LEVEL WAVE WILL ADVECT INTO THE REGION.

TUE-WED...RETAINED HIGHER POPS IN THIS PERIOD...WITH AN INCREASE IN
NUMBERS WED NIGHT GIVEN STRONGEST SIGNALS FOR MID LEVEL HEIGHT FALLS
INTO REGION IN CONJUNCTION WITH AN ASSOCIATED SFC REFLECTION. A
PERIOD OF MODERATE TO HEAVY RAIN CERTAINLY LOOKS POSSIBLE GIVEN
PROGGED PW VALUES WELL IN EXCESS OF AN INCH WITH AN OPEN GOMEX TO
THE SOUTH OF THE STALLED FRONTAL BOUNDARY.

THUR-SAT...GIVEN PREFERENCE TOWARD EASTERN CONUS NEGATIVE HEIGHT
TENDENCIES...HAVE RETAINED A LOW CHANCE POP THROUGH THE
PERIOD...MAINLY TO PRESERVE CONSISTENCY. ANY WAVE TIMING IS STILL
FAR FROM BEING RESOLVED TO TRY AND PINPOINT INDIVIDUAL 12 HOUR
PERIODS. ECMWF CERTAINLY REMAINS THE WETTEST SOLUTION WITH MUCH
SLOWER EJECTION OF THE LOWER MISSISSIPPI VALLEY UPPER LOW...A
SOLUTION THAT IS ALSO FAVORED BY THE UKMET. THIS WOULD RETAIN PRECIP
INTO THE REGION ANOTHER DAY. HOWEVER...A PREFERRED SOLUTION IS ONE IN
LINE WITH THE GEM WHICH CLEARS THIS SYSTEM OUT BY FRI. CONTINUED THE
PREVIOUS FORECAST TREND OF BELOW NORMAL TEMPS GIVEN SUPPRESSED
HEIGHTS AND A NORTHERN STREAM DOMINANT PATTERN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MURPHY
LONG TERM...JC
UPDATE...MARSILI
AVIATION...MARSILI
Hazardous weather outlook, May 22, 5:20 AM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 AM EDT SUN MAY 22 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
620 AM EDT SUN MAY 22 2011 /520 AM CDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY LATE THIS
AFTERNOON AND EVENING...ACROSS NORTHERN INDIANA AND SOUTHWEST
LOWER MICHIGAN. THE STORMS WILL MOVE EAST...AFFECTING SOUTH
CENTRAL LOWER MICHIGAN AND NORTHWEST OHIO IN THE EVENING INTO
TONIGHT. ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND ISOLATED HAIL
TO ONE INCH IN DIAMETER ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY
NIGHT. SOME THUNDERSTORMS MAY BE SEVERE MONDAY...WITH DAMAGING
WIND GUSTS THE GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT...AND AGAIN ON MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-231030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
620 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT...
ESPECIALLY BEFORE MIDNIGHT. WIND GUSTS TO 40 KNOTS AND HAIL TO
ONE INCH IN DIAMETER ARE POSSIBLE. LOCALLY HIGH WAVES ARE POSSIBLE
IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The radar

The Northern Indiana radar (KIWX), 69 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Steuben

When
May 22, 2:25 PM EST to 2:26 PM EST
Where
Steuben County, 0.52 mi E of Hamilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.530, -84.910

Thunderstorm Wind, Marshall

When
May 22, 5:36 PM EST to 5:37 PM EST
Where
Marshall County, 0.86 mi SE of Plymouth
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.340, -86.310

Local media reported a large tree was blown down onto a car on Michigan Street. No one was injured.

Thunderstorm Wind, Marshall

When
May 22, 5:40 PM EST to 5:41 PM EST
Where
Marshall County, 1.55 mi E of Bremen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.450, -86.120

Emergency management officials reported several travel campers being destroyed or blown off their blocks.

Thunderstorm Wind, St. Joseph

When
May 22, 5:47 PM EST to 5:48 PM EST
Where
St. Joseph County, 0.86 mi SE of Mishawaka
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.660, -86.160

Local media reported large trees down onto Lincolnway East, blocking portions of the road.

Thunderstorm Wind, Elkhart

When
May 22, 6:05 PM EST to 6:06 PM EST
Where
Elkhart County, 0.64 mi SE of Wakarusa
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.523, -86.011

A trained spotter reported several trees down near Wakarusa. In addition, a barn suffered extensive roof damage near the intersection of County Roads 42 and 103.

Thunderstorm Wind, Noble

When
May 22, 6:15 PM EST to 6:16 PM EST
Where
Noble County, 0.52 mi W of Ligonier
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.470, -85.590

Law enforcement officials reported two trees were blown down.

Thunderstorm Wind, Noble

When
May 22, 6:36 PM EST to 6:37 PM EST
Where
Noble County, 2.07 mi W of Kendallville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.450, -85.310

Local media reported a screened in porch and cedar playhouse/swing set was destroyed by strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317254, 317255, 317262, 317268, 317560, 317561, 317562.